Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 13, NWS Great Falls, MT

June 1, 2017Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 1, 2017, 3:29 PM MDT for Lewis and Clark County, Montana. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2017, 3:29 PM MDT (21:29 UTC)
Expired
Jun 1, 2017, 4:00 PM MDT
In force
31 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 107 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 3:37 PM MDTTSTM WND GST 476 E Marysville, MTTHUNDERSTORM WITH LARGE PEA SIZED HAIL AND 47 MPH WIND GUST.
Jun 1, 3:37 PM MDTTSTM WND GST 477 Ese Marysville, MTTHUNDERSTORM WITH LARGE PEA SIZED HAIL AND 47 MPH WIND GUST.
Jun 1, 3:37 PM MDTHAIL 0.56 E Marysville, MTTHUNDERSTORM WITH LARGE PEA SIZED HAIL AND 47 MPH WIND GUST.
Jun 1, 3:45 PM MDTHAIL 1Marysville, MTQUARTER SIZED HAIL IN BIRDSEYE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WUUS55 KTFX 012129
SVRTFX
MTC049-012200-
/O.NEW.KTFX.SV.W.0013.170601T2129Z-170601T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
329 PM MDT THU JUN 1 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  South central Lewis and Clark County in west central Montana...

* Until 400 PM MDT

* At 327 PM MDT, a severe thunderstorm was located 14 miles west of
  Helena, moving northeast at 35 mph.

  HAZARD...Quarter size hail and 60 mph wind gusts. 

  SOURCE...Trained weather spotters have reported hail up to the 
           size of ping pong balls or one and one half inch in 
           diameter. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  south central Lewis and Clark County, including the following
  locations: Marysville, Canyon Creek and Austin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4705 11228 4676 11187 4654 11222 4659 11231
      4662 11230 4666 11233 4666 11241 4670 11242
      4670 11250 4671 11253
TIME...MOT...LOC 2127Z 202DEG 32KT 4667 11231 

HAIL...1.50IN
WIND...60MPH
 
$$

Hoenisch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:00 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 1, 2:00 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
200 PM MDT Thu Jun 1 2017

.SYNOPSIS...
A cold front will bring widespread showers and thunderstorms through
this evening across western and central Montana. A few storms may
become strong to severe at times...with strong winds...hail...and
frequent lightning being the main threat. Shower and thunderstorm
activity is then expected to diminish tonight. Breezy and slightly
cooler conditions are then expected for Friday...with mainly dry
conditions also expected. Warming conditions are then expected for
the weekend...with a few scattered thunderstorms possible on Sunday.

&&

.DISCUSSION...

Tonight through Saturday...Thunderstorms are starting to develop
ahead of an approaching cold front this afternoon. Forecast remains
on track that this cold front will bring widespread thunderstorm
activity...with a few strong to severe storms possible. 18z special
sounding shows some modest cape near 1000 J/KG possible with some
increasing 0-6 KM shear with a strong jet associated with the front.
All day cloud cover will be the limiting factor...especially for the
large hail threat. There was high amounts of DCAPE in the special
sounding...and the potential for inverted-v profile today...so
damaging wind looks to be the main threat this afternoon and
evening. Overall sticking with the isolated severe threat to along
and east of I-15...especially from Helena to Canada and east. After
the front passes through tonight...shower activity should diminish
from west to east...with almost all activity ending by Friday
morning. The remainder of Friday will be slightly cooler with highs
in the 70s and gusty westerly winds as a weak clipper system moves
through the area. Winds 30 to 40+ mph are possible on
Friday...especially along the Hi-Line. Winds then diminish Friday
night. Saturday will see a ridge of high pressure briefly move
overhead...bringing mainly dry conditions...mostly clear skies...and
warming conditions...perhaps back into the low 80s. Anglin

Saturday Night through Thursday...The upper level ridge axis shifts
east of the forecast area Saturday night. Weak shortwave energy
moving through the southwesterly flow could spawn isolated, mainly
mountain showers Saturday night and Sunday. Temperatures have
trended warmer, now forecast to reach the upper 80s to near 90F on
Sunday afternoon. A more organized Pacific system crosses the
Northern Rockies early Monday. A few strong thunderstorms become
possible if this wave slows or intensifies and arrives at peak
heading Monday afternoon. Model guidance for this system has been
inconsistent, now showing the wave remaining open and ejecting
quickly east of the area. Given this uncertainty, will continue to
maintain chances for showers and thunderstorms in the forecast for
Monday and Tuesday, along with cooler temperatures. A broad, large
scale ridge builds over the interior western U.S. Wednesday and
Thursday, providing a period of dry and warmer conditions. PN

&&

.AVIATION...
Updated 1755Z.
An upper level disturbance and Pacific cool front will move through
the region this afternoon and evening producing widespread showers
and thunderstorms. Some storms will produce heavy rain and strong
winds. Isolated small hail is also possible. Thunderstorms should
die off by 06Z but stratiform rain and some shower activity will
persist through about 09Z Friday. VFR conditions will prevail
through the period with areas IFR/MVFR conditions likely in
precipitation.  mpj

&&

.HYDROLOGY...
With warm weather expected through the weekend...higher elevation
mountain runoff will continue. Latest Missouri Basin River
Forecast Center (MBRFC) river forecasts continue to show water
levels on the Big Hole River near Melrose rising above flood stage
by Sunday morning, then remaining above flood stage through the
week and into the following weekend. Have therefore issued a Flood
Watch for the Big Hole. Smaller streams and creeks coming out of
the mountains are also expected to rise to near bankfull levels in
the coming days but have held off on issuing any highlights at
this time. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  74  45  83 /  70  10   0   0
CTB  49  70  42  81 /  30  10   0   0
HLN  50  76  48  85 /  60  10   0   0
BZN  47  76  43  84 /  50  20   0   0
WEY  40  68  34  76 /  30  10   0   0
DLN  45  74  44  83 /  40  20   0   0
HVR  55  79  47  86 /  70  10   0   0
LWT  51  72  45  80 /  30  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Watch for the Big Hole River near Melrose.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 1, 1:33 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Great Falls MT
133 PM MDT THU JUN 1 2017

MTZ008-012000-
Beaverhead MT-
133 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 200 PM MDT...

At 133 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Gibbonsville, or 32 miles north of Salmon, moving
north at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Beaverhead County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4578 11387 4576 11385 4575 11381 4584 11370
      4588 11354 4594 11351 4576 11339 4583 11326
      4580 11318 4543 11376 4544 11378 4550 11376
      4552 11383 4559 11380 4562 11390 4568 11394
TIME...MOT...LOC 1933Z 196DEG 38KT 4564 11379

JANGLIN
Special weather statement, Jun 1, 2:00 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
200 PM MDT THU JUN 1 2017

MTZ008-012030-
Beaverhead MT-
200 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 230 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Wisdom, or 37 miles southeast of Hamilton, moving
north at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Beaverhead County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4584 11370 4583 11366 4588 11354 4594 11351
      4576 11339 4575 11336 4580 11335 4587 11322
      4586 11322 4574 11335 4562 11355 4574 11378
      4579 11379
TIME...MOT...LOC 2000Z 175DEG 33KT 4583 11367

JANGLIN
Special weather statement, Jun 1, 2:23 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
223 PM MDT THU JUN 1 2017

MTZ008-012100-
Beaverhead MT-
223 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 300 PM MDT...

At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Wisdom, or 28 miles northeast of Salmon, moving north
at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wisdom and Jackson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4582 11370 4580 11343 4575 11336 4580 11334
      4579 11319 4536 11341 4542 11364
TIME...MOT...LOC 2023Z 184DEG 22KT 4549 11351

JANGLIN
Special weather statement, Jun 1, 3:09 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
309 PM MDT THU JUN 1 2017

MTZ046-048-049-012200-
Southern Rocky Mountain Front MT-Eastern Teton MT-Eastern Pondera MT-
309 PM MDT THU JUN 1 2017

...SPECIAL WEATHER STATEMENT...

At 306 PM MDT, Doppler radar was tracking a strong thunderstorms
southwest of Valier, or 20 miles northwest of Choteau, moving north
at 20 mph.

Heavy rain, pea sized hail and winds in excess of 30 mph will be
possible with this storm.

Locations impacted include...
Valier, Pendroy and Bynum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near lake Frances, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4837 11185 4773 11230 4787 11270 4813 11263
      4813 11218 4831 11258 4845 11254
TIME...MOT...LOC 2106Z 196DEG 17KT 4806 11243

Hoenisch
Special weather statement, Jun 1, 3:22 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Great Falls MT
322 PM MDT THU JUN 1 2017

MTZ014-012200-
Central and Southern Lewis and Clark MT-
322 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK
COUNTY UNTIL 400 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Helena, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wolf Creek, Marysville, Canyon Creek and Austin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4713 11228 4687 11176 4649 11230 4665 11231
      4666 11241 4670 11242 4670 11253 4683 11253
      4684 11256
TIME...MOT...LOC 2121Z 202DEG 32KT 4663 11233

Hoenisch

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:32 PM MDTSpecial Weather StatementTFX28 min
May 31, 6:35 PM MDTSpecial Weather StatementTFXJudith Basin40 min
May 31, 6:59 PM MDTSpecial Weather StatementTFXGlacier31 min
May 31, 7:08 PM MDTSpecial Weather StatementTFXBeaverhead, Broadwater, Gallatin, Jefferson, Madison, Meagher52 min
May 31, 9:35 PM MDTSpecial Weather StatementTFXHill, Liberty, Toole40 min
May 31, 9:56 PM MDTSpecial Weather StatementTFXGlacier49 min
May 31, 10:01 PM MDTSpecial Weather StatementTFXBroadwater29 min
May 31, 10:24 PM MDTSpecial Weather StatementTFX21 min
Jun 1, 10:54 AM MDTRiver Flood WatchTFX10 days
Jun 1, 1:33 PM MDTSpecial Weather StatementTFX27 min
Jun 1, 2:00 PM MDTSpecial Weather StatementTFXDeer Lodge30 min
Jun 1, 2:23 PM MDTSpecial Weather StatementTFX37 min
Jun 1, 3:09 PM MDTSpecial Weather StatementTFXPondera, Teton51 min
Jun 1, 3:22 PM MDTSpecial Weather StatementTFXLewis and Clark38 min
Jun 1, 3:42 PM MDTSpecial Weather StatementTFXFergus33 min
Jun 1, 3:56 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark49 min
Jun 1, 3:58 PM MDTSpecial Weather StatementTFXJudith Basin32 min
Jun 1, 4:20 PM MDTSpecial Weather StatementTFXFergus25 min
Jun 1, 4:43 PM MDTSpecial Weather StatementTFXFergus32 min
Jun 1, 4:49 PM MDTSpecial Weather StatementTFXCascade41 min
Jun 1, 4:57 PM MDTSevere Thunderstorm WarningTFXCascade33 min
Jun 1, 5:13 PM MDTSpecial Weather StatementTFXFergus32 min
Jun 1, 5:25 PM MDTSpecial Weather StatementTFXPondera, Teton35 min
Jun 1, 5:29 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau61 min
Jun 1, 5:40 PM MDTAreal Flood AdvisoryTFXCascade3 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.